Alert archive / Alabama / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 376, NWS Mobile, AL

December 18, 1995Conecuh County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 18, 1995, 11:19 AM CST for Conecuh County, Monroe County, Alabama. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Dec 18, 1995, 11:19 AM CST (17:19 UTC)
Expired
Dec 18, 1995, 12:15 PM CST
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Conecuh County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1995-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1995-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 181718 RRA
SVRMOB
ALC035-099-181815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1119 AM CST MON DEC 18 1995
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CONECUH COUNTY...MONROE COUNTY
 
AT 1117 AM...NWS RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM NEAR
HUXFORD IN ESCAMBIA COUNTY AL. THIS STORM WAS MOVING NORTHEAST AROUND 25
MPH AND WILL MOVE ALONG THE CONECUH AND MONROE AL COUNTY BORDER DURING
THE NEXT HOUR. THE TOWNS OF REPTON AND FRISCO CITY WILL BE AFFECTED
THROUGH NOON.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 9:52 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 18, 9:52 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST MON DEC 18 1995

14Z MAP PRES FALLS AND LATEST SFC ANALYSIS INDICATE AN E-NE MOVEMENT
OF SFC LOW CURRENTLY ENTERING EXTREME SW LA WHICH PUTS THE SFC LOW
MOVING SOUTH OF THE ETA/NGM POSITIONS AND MOVING OVER CENTRAL MS INTO
NRN AL BY TUESDAY MORNING.  NGM AND ETA BOTH INDICATE DIFFLUENT
THICKNESS PATTERNS OVER THE CENTRAL GULF COAST BY 00Z WHICH INDICATES
AGEOSTROPIC FORCING WILL STRENTHEN THE CONVECTION AHEAD OF THE
APPROACHING COLD FRONT AND FAVOR REGENERATION IN ADVANCE OF THE FRONT.
IR SAT LOOP SHOWS VERY COLD TOPS WITH NEXT LINE OF TRW WHICH WILL
MOVE INTO SW AL AROUND 00Z-01Z AND WV LOOP SHOWS NICE DRY PUNCH MOVING
IN BEHIND.  FOR THE CURRENT TRW OVER AREA...KMOB RADAR INDICATES A
LINE OVER THE COASTAL COUNTIES ADVANCING EWD WHICH IS ASSOCIATED WITH
STRONG AREA OF MOISTURE FLUX CONVERGENCE AND WV LOOP INDICATES A WELL
DEFINED S/WAVE JUST ENTERING SW AL.  CURRENT TRW WILL CONTINUE EWD
THROUGH THE AFT AND CURRENT PACKAGE REFLECTS THIS WELL.  DECENT
HELICITY AND VEERING IN LOW LEVELS WILL MAINTAIN SUPERCELL DEVELOPMENT
UNTIL FROPA.
DRE..

In the hours before

Special weather statement, Dec 18, 5:25 AM CST, 5 hours 54 minutes before
ALZ051>064-501-FLZ001>006-506-MSZ067-075-076-078-079-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CST MON DEC 18 1995

...SEVERE THUNDERSTORMS POSSIBLE LATER TODAY...

A LOW PRESSURE SYSTEM MOVING NORTHEAST ALONG THE TEXAS COAST WILL
MOVE INTO WESTERN LOUISIANA LATER TODAY. INCREASING SOUTHERLY WINDS
EAST OF THE LOW WILL SEND A WARM AND UNSTABLE AIR MASS ACROSS THE
NORTHERN GULF COAST.

THE UNSTABLE AIR IN COMBINATION WITH STRONG WINDS IN THE UPPER
ATMOSPHERE WILL CREATE THE NECESSARY INGREDIENTS FOR STRONG AND
SEVERE THUNDERSTORMS...POSSIBLY ISOLATED TORNADOES. THE THREAT OF
SEVERE WEATHER WILL ENCOMPASS SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

THUNDERSTORMS COULD BEGIN AS EARLY AS THIS MORNING BUT THE BEST
CHANCE FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. HEAVY
RAINS ARE EXPECTED WITH THE STORMS AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR TODAY.

STAY TUNED TO THIS STATION FOR THE LATEST IN WEATHER INFORMATION.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:28 PM CSTSevere Thunderstorm WarningMOBWashington62 min
Dec 17, 7:56 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Dec 17, 9:37 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile68 min
Dec 18, 7:52 AM CSTSevere Thunderstorm WarningMOBMobile68 min
Dec 18, 8:02 AM CSTTornado WarningMOBMobile58 min
Dec 18, 8:46 AM CSTSevere Thunderstorm WarningMOBBaldwin59 min
Dec 18, 10:41 AM CSTSevere Thunderstorm WarningMOBBaldwin64 min
Dec 18, 3:04 PM CSTSevere Thunderstorm WarningMOBClarke, Washington56 min
Dec 18, 3:27 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min
Dec 18, 3:37 PM CSTSevere Thunderstorm WarningMOBMobile68 min
Dec 18, 3:43 PM CSTFlash Flood WarningMOBWashington6 hr
Dec 18, 4:01 PM CSTSevere Thunderstorm WarningMOBWilcox59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.